Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 20, NWS Wichita, KS

March 28, 2012Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 28, 2012, 6:40 PM CDT for Greenwood County, Kansas. It was in force for 20 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2012, 6:40 PM CDT (23:40 UTC)
Expired
Mar 28, 2012, 7:00 PM CDT
In force
20 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 6:58 PM CDTHAIL 0.75Madison, KS
Mar 28, 7:00 PM CDTHAIL 1.5Madison, KS
Mar 28, 7:00 PM CDTHAIL 1.75Madison, KS
Mar 28, 7:00 PM CDTHAIL 3Madison, KSHAIL WAS 3 1/4 INCH SIZE.
Mar 28, 7:02 PM CDTHAIL 1.75Madison, KSRELAYED BY WFO TOPEKA. RECEIVED ON FACEBOOK PAGE.
Mar 28, 7:05 PM CDTHAIL 1.753 Nw Madison, KSLOTS OF GOLFBALL HAIL IN TOWN.
Mar 28, 7:10 PM CDTHAIL 2Madison, KSCARS DAMAGED IN TOWN, WITH WINDSHIELDS BROKEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2012-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2012-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

201 
WUUS53 KICT 282340
SVRICT
KSC073-290000-
/O.NEW.KICT.SV.W.0020.120328T2340Z-120329T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT WED MAR 28 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 700 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR MADISON...OR 20 MILES SOUTH OF EMPORIA...AND MOVING
  NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MADISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3817 9629 3817 9596 3809 9596 3801 9616
      3814 9630
TIME...MOT...LOC 2340Z 222DEG 17KT 3813 9617
WIND...HAIL 60MPH 1.00IN

$$

SMITH
1 follow-up statement
505 
WWUS53 KICT 282353
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED MAR 28 2012

KSC073-290000-
/O.CON.KICT.SV.W.0020.000000T0000Z-120329T0000Z/
GREENWOOD KS-
653 PM CDT WED MAR 28 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
GREENWOOD COUNTY UNTIL 700 PM CDT...

AT 649 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MADISON...OR 19 MILES SOUTH OF EMPORIA...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHERN GREENWOOD COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3803 9614 3817 9627 3817 9596 3809 9596
TIME...MOT...LOC 2353Z 222DEG 17KT 3815 9615
WIND...HAIL 60MPH 1.00IN

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:08 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 28, 3:08 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
308 PM CDT WED MAR 28 2012

.DISCUSSION...
THE PRIMARY FOCUS CONTINUES TO BE PERIODIC THUNDERSTORM CHANCES
THROUGH THE WEEK.

A BROAD MID/UPPER RIDGE WAS COVERING MUCH OF THE CENTRAL AND SOUTHERN
CONUS WHILE A SUBTLE SHORTWAVE TROUGH WAS MOVING OVER SOUTHERN
KANSAS EARLY THIS AFTERNOON. THE WARM FRONT HAS BECOME DIFFUSE
MOST EVIDENT IN THE TD SPREADS LOCATED NEAR I-70 EARLY THIS
AFTERNOON. STRONG CINH IS EXPECTED TO PRECLUDE MORE WIDESPREAD
THUNDERSTORM DEVELOPMENT FURTHER SOUTH ALONG THE DRY LINE THIS
AFTERNOON/EARLY EVENING BUT MAINTAINED HIGHER POPS ALONG AND NORTH
OF THE DIFFUSE WARM FRONT BORDERING TOP CWA THIS EVENING/TONIGHT AS
STRONGER 305K ISENTROPIC UPGLIDE BECOMES JUXTAPOSED ALONG THE NOSE
OF THE LLJ. THE LATEST HRRR KEEPS THE MAIN AREA OF CONVECTION WELL
NORTH OF THE FORECAST AREA...BUT MAINTAINED MID POPS ACROSS MUCH OF
CENTRAL KANSAS WHERE THE ACTIVITY MAY DEVELOP BEFORE SHIFTING
EASTWARD OUT OF THE AREA AFTER 09-11Z OR EARLIER. ANY STORMS THAT
DEVELOP THROUGH TONIGHT MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS.

THU-SUN...ABOVE NORMAL TEMPERATURES ARE ANTICIPATED THROUGH THE
PERIOD WITH ANOTHER OPPORTUNITY FOR DEEP MOIST CONVECTION LATE
THURSDAY AFTERNOON/THURSDAY NIGHT AS A SHORT WAVE TROUGH TRANSLATES
RAPIDLY EAST OVER THE AREA. THE NAM IS MUCH MORE PROGRESSIVE WITH
THE SFC TROUGH AXIS AND TRENDED POPS FURTHER EAST COMPARED TO THE
PREVIOUS FORECAST KEEPING THE HIGHEST PROBABILITIES ALONG/EAST OF
THE KANSAS TURNPIKE. SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE
CENTRAL PLAINS FRI-SAT LEADING TO FAIR WEATHER AND CONTINUED ABOVE
NORMAL TEMPERATURES. TRENDED HIGHS ON FRI-SUN SLIGHTLY HIGHER WITH
READINGS CLIMBING INTO THE LOW-MID 80S SAT-SUN.

MON-WED...ANOTHER MORE ROBUST MID/UPPER TROUGH WILL RACE EASTWARD
ACROSS THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY BRINGING A RETURN
TO SEASONABLE TEMPERATURES IN THE 60S INTO THE BEGINNING OF NEXT
WEEK. PRECIPITATION CHANCES CONTINUE TO LOOK SLIM GIVIN THE
PROGRESSIVE NATURE OF THE MID/UPPER TROUGH WITH A RETURN TO ABOVE
NORMAL TEMPERATURES TOWARD THE MIDDLE OF THE WEEK.

&&

.FIRE WEATHER...
A TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS CENTRAL KANSAS ON
THURSDAY WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE
ALONG AND EAST OF THIS TROUGH. FURTHER WEST...LOW RELATIVE
HUMIDITIES MAY COMBINE WITH GUSTY SOUTHWEST WINDS CREATING NEAR
CRITICAL FIRE WEATHER CONDITIONS AT TIMES DURING THE AFTERNOON HOURS
ON THURSDAY. GUSTY SOUTHWEST WINDS WILL RETURN LATE IN THE WEEKEND
AHEAD OF A STRONG STORM SYSTEM MOVING OVER THE ROCKIES. GUSTY NORTHWEST
WINDS WILL FOLLOW THE PASSAGE OF A COLD FRONT LATE SUNDAY
NIGHT/EARLY MONDAY WITH A RETURN TO MORE SEASONABLE TEMPERATURES FOR
THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AN AREA OF STRATUS/MVFR CIGS MIGRATED INTO CENTRAL KANSAS AT
MIDDAY AND WILL GRADUALLY LIFT/DISSIPATE INTO MID-AFTERNOON.
ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED TO DEVELOP
BY EARLY THIS EVENING ALONG A WARM FRONT...FROM CENTRAL KANSAS
INTO THE FLINT HILLS. THIS ACTIVITY SHOULD THEN MOVE OR DEVELOP
EAST AND SOUTHEAST INTO FAR EASTERN KANSAS TONIGHT. SURFACE LOW
PRESSURE WILL CONTINUE TO HANG OUT ACROSS CENTRAL KANSAS INTO
THURSDAY MORNING...WITH A PERIOD OF LOW CIGS/MVFR EXPECTED ACROSS
CENTRAL KANSAS.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    61  85  56  79 /  30  30  20  10
HUTCHINSON      60  83  54  78 /  30  20  20  10
NEWTON          60  82  57  78 /  30  20  20  10
ELDORADO        61  84  59  79 /  30  30  30  10
WINFIELD-KWLD   62  85  58  81 /  20  20  40  10
RUSSELL         55  80  49  79 /  20  20  20  10
GREAT BEND      58  81  51  78 /  20  20  20  10
SALINA          59  83  54  80 /  30  20  20  10
MCPHERSON       61  82  54  79 /  30  20  20  10
COFFEYVILLE     63  85  59  81 /  30  20  60  20
CHANUTE         61  84  59  81 /  50  20  60  10
IOLA            61  83  59  81 /  50  20  60  10
PARSONS-KPPF    62  85  59  80 /  30  20  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 28, 4:45 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
445 PM CDT WED MAR 28 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
445 PM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS
PORTIONS OF CENTRAL AND SOUTHEAST KANSAS...GENERALLY NORTH AND
EAST OF A LINE FROM RUSSELL TO PARSONS. ANY STORM THAT DEVELOPS
WILL HAVE A CHANCE TO BECOME SEVERE WITH THE STRONGEST STORMS
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS TO 60
MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AFTERNOON
AND THURSDAY NIGHT FOR LOCATIONS GENERALLY ALONG AND EAST OF THE
KANSAS TURNPIKE.

A FAST MOVING STORM SYSTEM WILL BRING ADDITIONAL CHANCES FOR
THUNDERSTORMS SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...A FEW STRONG STORMS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR LOCATIONS
GENERALLY NORTH OF A LINE FROM RUSSELL TO CHANUTE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Mar 28, 6:05 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT WED MAR 28 2012

KSZ070-282345-
GREENWOOD-
605 PM CDT WED MAR 28 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...

AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF HAMILTON...OR 9 MILES NORTH OF
EUREKA...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3817 9617 3817 9597 3797 9596 3784 9631
      3798 9645
TIME...MOT...LOC 2305Z 232DEG 20KT 3796 9629

SMITH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 6:05 PM CDTSpecial Weather StatementICTGreenwood40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.